Leading doctors are calling for a reappraisal of the use of the drug ritodrine in labour wards, and for guidelines to be drawn up by every maternity unit that stocks it.
There is evidence that both deaths - which occurred less than year apart - were the result of incorrect use of the drug in women whose babies would probably have been born healthy without it. Hospital staff also failed to recognise the serious lung problems it caused and so life-saving treatment was not given soon enough.
Ritodrine acts on the muscles of the womb and is used to delay premature labour for up to 48 hours. Its side-effects range from flushing and sweating, increased heart rate, lowered blood pressure, to pulmonary oedema (water-logged lungs) which was a factor in the deaths. In 1992, 7,000 women in the UK received the drug.
Donald Gibb, a consultant obstetrician and gynaecologist at King's College Hospital, London, said yesterday that it was 'outrageous' that any labour ward staff should be ignorant of the drug. 'Given the well-acknowledged dangers of ritodrine, every unit should have a protocol to guide doctors on the use of this dangerous drug in labour wards.'
He said there was evidence that the drug was being given to women who did not need it. Babies born early - at 33 weeks onwards - usually do very well on their own and delaying delivery is of no advantage, he said. The women who died were at least 33 weeks pregnant. The only justification for its use was in women who go into labour between 28 and 32 weeks, when the drug can 'buy time' during which steroid drugs can be given to mature a premature baby's lungs.
Another consultant, who asked not to be named, said he believed that there were 'close calls occurring everywhere' because of ignorance about the drug. The manufacturers, Duphar, say they are aware of 72 cases of pulmonary oedema and 12 deaths due to the drug. However, some doctors believe that problems are more common but are not always linked with ritodrine. Dr Adrian Grant, director of the National Perinatal Trials Unit at the Radcliffe Infirmary, Oxford, said: 'At best, the use of ritodrine is limited. There is very little strong evidence to support its use except in special circumstances.'
The women who died were in good health and had no history of lung or heart disease. Samantha Howard, 22, of Bushey, Watford, died in September 1991 at Hillingdon Hospital NHS Trust, Middlesex, from lack of oxygen to the lungs caused by complications of the drug. Her daughter Zoe was born healthy.
Deborah Coram, 20, from Walderslade, Chatham, died in July last year after a healthy son, Christopher, was delivered by Caesarean section at Medway Hospital, Gillingham. She suffered a heart attack brought on by lung disease linked with the drug.
Both women were given the drug in salt solution - which increases the risk of lung problems - rather than in sucrose which the manufacturers recommend. When the women complained of chest pain and breathing problems, an immediate link with the drug was not made.
Concerns about ritodrine first surfaced in the early 1980s when cases of pulmonary oedema were reported. In a paper published in the British Journal of Obstetrics and Gynaecology in 1988, researchers at the National Perinatal Epidemiology Unit who reviewed all previous trials, concluded that although ritodrine and related drugs delayed delivery, 'no beneficial effect of this treatment on perinatal mortality or severe neonatal respiratory disorders could be detected.'
A more recent paper in the New England Journal Of Medicine by Canadian researchers confirmed these findings, and has led the US Food and Drug Administration to review the drug.
Ritodrine (also known as Yutopar) has been in use for about 20 years and 4 million women have been treated with it world-wide, according to Duphar. Dr John Peter, managing director of Duphar, said ritodrine was safe when used properly and that the company was not responsible for the 'communication problems' which lead to the drug's improper use. He admitted that there was less need for the drug as neonatal care improved.